Alert archive / Alabama / River Flood Warnings in 2022

River Flood Warning 49, NWS Birmingham, AL

December 15, 2022Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this river flood warning at Dec 15, 2022, 9:10 AM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Dec 15, 2022, 3:23 PM CST. It was in force for 19 hr.

The area

The outline as issued.

The facts

Issued
Dec 15, 2022, 9:10 AM CST (15:10 UTC)
In effect from
Dec 15, 2022, 3:23 PM CST
Expired
Dec 16, 2022, 10:10 AM CST
In force
19 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Locust Fork at Sayre (SAYA1). The gauge peaked at 23.87 ft at Dec 15, 2022, 8:00 PM CST.

actionminormoderate1020304012/1512/1612/17
Action stage
25 ft
Minor stage
25 ft
Moderate stage
45 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

320 
WGUS44 KBMX 151510
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
910 AM CST Thu Dec 15 2022

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama...

  Locust Fork At Sayre affecting Tuscaloosa, Walker and Jefferson 
  Counties.

.Recent heavy rainfall has led to rises on Locust Fork at Sayre, and 
a Flood Warning is now in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Another statement will be issued by late tonight, or sooner if 
conditions warrant.

&&


ALC073-125-127-160615-
/O.NEW.KBMX.FL.W.0049.221215T2123Z-221216T2332Z/
/SAYA1.1.ER.221215T2123Z.221216T0600Z.221216T1131Z.NO/
910 AM CST Thu Dec 15 2022

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO TOMORROW 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Locust Fork At Sayre.

* WHEN...From this afternoon to tomorrow afternoon.

* ADDITIONAL DETAILS...
  - At 8:00 AM CST Thursday the stage was 21.6 feet.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 27.3 feet just after
    midnight tonight. It will then fall below flood stage late
    tonight.
  - Flood stage is 25.0 feet.


&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
      3362 8714 3373 8698


$$
3 follow-up statements
167 
WGUS84 KBMX 160232
FLSBMX

Flood Statement
National Weather Service Birmingham AL
832 PM CST Thu Dec 15 2022

...The Flood Warning is extended for the following rivers in 
Alabama...

  Locust Fork At Sayre affecting Walker, Jefferson and Tuscaloosa 
  Counties.

.Flooding continues on the Black Warrior River and a flood warning 
remains in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Another statement will be issued by Friday morning, or sooner if 
conditions warrant.

&&


ALC073-125-127-161745-
/O.EXT.KBMX.FL.W.0049.000000T0000Z-221217T0040Z/
/SAYA1.1.ER.221216T1115Z.221216T1200Z.221216T1240Z.NO/
832 PM CST Thu Dec 15 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Locust Fork At Sayre.

* WHEN...Until tomorrow evening.

* IMPACTS...At 25.0 feet,  Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs.

* ADDITIONAL DETAILS...
  - At 7:00 PM CST Thursday the stage was 23.7 feet.
  - Forecast...The river is expected to rise above flood stage
    late tonight to a crest of 25.1 feet tomorrow morning. It
    will then fall below flood stage tomorrow morning.
  - Flood stage is 25.0 feet.


&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
      3362 8714 3373 8698


$$

87/Grantham
184 
WGUS84 KBMX 160404
FLSBMX

Flood Statement
National Weather Service Birmingham AL
1004 PM CST Thu Dec 15 2022

...The Flood Warning continues for the following rivers in Alabama...

  Locust Fork At Sayre affecting Walker, Tuscaloosa and Jefferson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Another statement will be issued by Friday morning, or sooner if 
conditions warrant.

&&


ALC073-125-127-161915-
/O.CON.KBMX.FL.W.0049.000000T0000Z-221217T0040Z/
/SAYA1.1.ER.221216T1115Z.221216T1200Z.221216T1240Z.NO/
1004 PM CST Thu Dec 15 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL FRIDAY EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Locust Fork At Sayre.

* WHEN...Until Friday evening.

* IMPACTS...At 25.0 feet,  Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs.

* ADDITIONAL DETAILS...
  - At 7:00 PM CST Thursday the stage was 23.7 feet.
  - Forecast...The river is expected to rise above flood stage
    late tonight to a crest of 25.1 feet Friday morning. It will
    then fall below flood stage Friday afternoon.
  - Flood stage is 25.0 feet.


&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
      3362 8714 3373 8698


$$
263 
WGUS84 KBMX 161610
FLSBMX

Flood Statement
National Weather Service Birmingham AL
1010 AM CST Fri Dec 16 2022

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Locust Fork At Sayre affecting Tuscaloosa, Jefferson and Walker 
  Counties.

.Locust Fork At Sayre has fallen below flood stage, so the flood 
warning has been cancelled.

ALC073-125-127-161715-
/O.CAN.KBMX.FL.W.0049.000000T0000Z-221216T1610Z/
/SAYA1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1010 AM CST Fri Dec 16 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Locust Fork At Sayre.

* ADDITIONAL DETAILS...
  - At 9:00 AM CST Friday the stage was 20.4 feet.
  - Forecast...The river is expected to fall to 7.5 feet
    Wednesday morning.


&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
      3362 8714 3373 8698


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 15, 5:48 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 15, 5:48 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
548 AM CST Thu Dec 15 2022

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 240 AM CST THU DEC 15 2022

Leftover showers are still hanging on across far southeast counties
as of 2am just out ahead of the surface front currently analyzed
from Troy northward to Rome, Georgia. All severe ingredients are now
well southeast of the CWA, with cooler and drier air filtering in
from the west. We're seeing some breaks in the low clouds behind the
front, but secondary post-frontal development of clouds will keep
skies partly to mostly cloudy through the daybreak hours. An
additional secondary push of cooler and drier air will move into our
area this morning as another front analyzed over central Mississippi
moves across the southeast. That front should completely clear out
all remaining clouds, revealing plentiful sunshine through midday.
Cooler highs can be expected this afternoon, but not too cold since
the airmass is continental in origin that will be filtering in.
We'll top out mostly in the 50s.

Clear skies and light winds tonight should help to produce very good
radiational cooling. A light freeze can be expected across the far
north, while everyone else should see low to mid 30s by daybreak on
Friday morning. Friday should look very similar to what we'll see
today as flow remains westerly across the atmospheric profile. Maybe
just a touch cooler across the far north, but mainly highs in the
50s once again under sunny skies.

56/GDG

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 240 AM CST THU DEC 15 2022

By late Friday in the upper levels, a low over MN will swing over
the Great Lakes and into E Ontario/W Quebec by Sunday. At the same
time, a shortwave extends SWWD out from the main low into the SW
US with WSW flow into C AL initially. This flow will then become
zonal over the weekend as the wave progresses. I have low pops in
across our SRN counties Sat afternoon to account for a few
ripples in the upper flow. A 2nd shortwave moves across through
the zonal flow Mon night through Tue day that may squeeze out a
few cold rain showers across the SRN counties again. Temps look to
be warm enough for all liquid precip. Toward the end of the
extended Wed night into Thu, guidance is trying to bring another
opportunity for precip ahead of a cold front. There are some
discrepancies between models on how much moisture is associated
with this system. Will mention only low pops for rain showers for
now. Guidance is indicating some cold air behind the front along
with very low dew points with temperatures possibly as low as the
teens in the NRN half of the state as we head toward the holiday
weekend.

08

&&

.AVIATION...
(12Z TAFS)
Issued at 542 AM CST THU DEC 15 2022

Stubborn MVFR post-frontal stratus continues to develop over the
area, observed as broken to scattered over the past couple of
hours. I've gone ahead and added prevailing MVFR cigs through 15z
for most terminals until clouds finally mix out during the
morning hours today. Amendments may be needed to clear out the
stratus if it mixes out a little sooner. Otherwise, mostly clear
conditions are expected areawide this afternoon with surface winds
prevailing from the west around 10 knots. Clear skies and calm to
variable winds are expected overnight tonight through the planning
period.

56/GDG

&&

.FIRE WEATHER...

Overall cooler conditions are forecasted for the the remainder of
this week and into next week. Drier air will move into the area
with clearing skies behind the cold front today. Minimum relative
humidity values will respond with values in the 40 to 50 percent
range this afternoon and possibly a few percentage points lower
for Friday. A couple of weak shortwaves will bring low rain
chances to Central Alabama for late Saturday and again Monday
night into Tuesday, but amounts expected are low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  31  52  31 /   0   0   0   0
Anniston    55  34  54  34 /   0   0   0   0
Birmingham  55  35  53  35 /   0   0   0   0
Tuscaloosa  55  35  54  35 /   0   0   0   0
Calera      56  36  55  36 /   0   0   0   0
Auburn      58  37  56  36 /   0   0   0   0
Montgomery  58  35  59  36 /   0   0   0   0
Troy        60  37  59  37 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56
LONG TERM....08
AVIATION...56/GDG
Hazardous weather outlook, Dec 15, 3:15 AM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
315 AM CST Thu Dec 15 2022

ALZ011>015-017>050-161215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
315 AM CST Thu Dec 15 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Minor flooding is forecast to begin along portions of the Tombigbee,
Sucarnoochee, and Lower Black Warrior River basins. See the latest
flood statements for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding is forecast to continue along portions of the Tombigbee,
Sucarnoochee, and Lower Black Warrior River basins through Monday.
See the latest flood statements for more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 7:48 PM CSTRiver Flood WarningBMXSumter38 hr
Dec 14, 9:16 PM CSTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Dec 14, 9:40 PM CSTAreal Flood AdvisoryBMXLowndes, Montgomery3 hr

Nearby

River Flood Warnings in Alabama, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.